Resolution of Levodopa/Dopa‐Decarboxylase Inhibitor—Associated Microscopic Colitis with Subcutaneous Foslevodopa/Foscarbidopa: A Case Series and Review of the Literature

Read full text
Authors: Romana Hintner, Franziska Eberhardt, Manuela Kofler, Andreas Eigentler, Atbin Djamshidian, Florian Krismer, A Hittmair, Heinz Zoller, Valentina Ellinger, Beatrice Heim, Mag Klaus Seppi
Cited by: 3
References: 23

Abstract

BACKGROUND: Microscopic colitis (MC) typically presents with chronic, non-bloody watery diarrhea. Diagnosis requires endoscopy with colonic mucosal biopsies. The etiology is multifactorial, with several medications implicated, although only a few cases have been attributed to oral levodopa/dopa-decarboxylase inhibitor (LDDCI) therapy. CASES: We present two people with Parkinson's disease (PD; PwP) who developed MC on LDDCI therapy. Symptoms of MC resolved following the transition from oral LDDCI therapy to continuous subcutaneous foslevodopa/foscarbidopa infusion (CSFLI). LITERATURE REVIEW: A review of the literature identified 21 reported cases of parkinsonism patients who developed MC during LDDCI therapy across three articles. Diarrheal symptoms improved after treatment modification, either by switching the LDDCI formulation or by discontinuing the therapy. CONCLUSION: In PwP presenting with LDDCI-associated MC, CSFLI represents an effective alternative that maintains dopaminergic efficacy while bypassing the gastrointestinal tract. Early recognition and timely switching to parenteral levodopa formulations may prevent prolonged symptoms and complications of MC in PwP. Microscopic colitis, a rare adverse effect of LDDCI therapy, may resolve completely with CSFLI.

Fields of Study & Subjects

Microscopic Colitis Inflammatory Bowel Disease Spondyloarthritis Studies and Treatments

Publication details

Journal / source
Movement Disorders Clinical Practice
Publisher
Wiley
Volume
13
Issue
7
Pages
1730–1739
Publication date
11 February 2026
Language
EN